More will die from lethal legal highs, man's inquest told
More people will die from using lethal but legal highs, Northern Ireland's Senior Coroner has warned.
The death of a a 21-year-old Co Tyrone man is the latest linked to an overdose of a new drug known as a "speckled cherry", which has claimed more than 20 lives in Northern Ireland.
"We may not have seen the last of these fatalities," John Leckey said at Dungannon Courthouse yesterday.
He warned that people were playing "Russian roulette" with their lives by taking the deadly drugs.
A number of drug deaths in June, July and August 2013 were revealed to be the result of a common substance supplied by the same dealer, the inquest heard.
Mr Leckey described the inquest into Cookstown man Connor Lagan as "one of a series" into related drug fatalities. "They are all young people who died. What a waste," he said.
The stimulant drug has a number of street names including speckled cherry and speckled cross. It is known scientifically as 4,4-Dimethylaminorex.
Speckled cherries are taken for their euphoric and psychoactive effects and can cause side-effects including impaired consciousness and multi-organ failure. But they are not yet banned in the UK.
Connor took an overdose of a drug he thought to be mephedrone or ecstasy at a friend's house in the early hours of September 2, 2013.
He had been at a weekend house party where drugs were "readily available" with ecstasy tablets sold at £6 a pill, according to statements made to police.
The inquest heard he was "buzzing" at the party after taking ecstasy but then told a friend he "was not feeling good" and "finding it difficult to breathe".
His cousin Jason Wallace noticed that he was frequently wiping his head. He told the inquest: "Everyone appeared quite drunk, but the craic was good."
Connor later asked a friend to call an ambulance, and he died during treatment at A&E in Antrim Area Hospital.
Mr Leckey said: "The problem with the drugs is that you can take them and live and next time you can take them and die.
"The effects are totally unpredictable. There is no such thing as a safe drug - it's really Russian roulette. For all we know these substances are still being sold out there."
He extended his deepest sympathies to the family.